From America On-Line:
I am 40 years old. I am on 15 units of Regular and 15 units of NPH insulin in the morning and 5 units of Regular and 15 units of NPH insulin in the evening. I think that I am eating right, but for whatever reason, my sugar level is high. What can I do to bring it under control?
I can understand your frustration. This is a common challenge.
In general, I would have to say it is nothing you are doing wrong. It is the insulin that you are on. You are not on an insulin schedule that mimics the pancreas. Taking insulin twice a day is not going to get anyone their best blood sugars no matter what type of insulin it is. Consider what your body is used to doing: Whenever we eat, our pancreas secretes rapid acting insulin in the amounts that match our carbohydrate that we are eating. Between meals, our body produces very small amounts of this insulin to keep the blood sugar normal between meals and through the night. With the current insulin you are taking, here are some of the challenges that I see:
If you would like to be able to better match your diabetes to your life, getting the chance to choose when you eat and how much you want to eat without giving up good diabetes control, I suggest you discuss with your doctor the above suggestions. My patients tell me every day that they would prefer freedom of choice and good blood sugar control any day over taking less insulin injections and hoping for the best but never being sure day to day how it will work.
- You are taking Regular insulin which is not rapid acting. Regular takes two to three hours to reach peak action and can last up to six hours in your system. The food you ate usually peaks at 60-90 minutes so there is a real mismatch here. I would suggest you discuss with your doctor the use of Humalog, a rapid acting insulin, at meals or with food.
- You are taking set amounts of insulin which do not allow for adjustments if you choose to eat more or less at breakfast or supper or your blood sugar is high or low.
- Taking the N at supper leaves you with a higher risk of lows during the night and a higher fasting blood sugar than you probably want. Discuss with your doctor the idea of moving the evening N to bedtime to better match the body's need of insulin through the night and lower your risk of low blood sugar.
Original posting 3 Sep 2000
Posted to Tight Control
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.